Anaphylaxis and Medication Error

This case is written by Dr. Kyla Caners. She is a staff emergency physician in Hamilton, Ontario and the Simulation Director of McMaster University’s FRCP-EM program. She is also one of the Editors-in-Chief here at EmSimCases.

Why it Matters

Anaphylaxis is a very common presentation to the ED. Knowing how to treat it expediently is essential. This case is designed to review common errors made by junior learners in the emergency department. In particular, it reviews:

  • The need to prioritize epinephrine above all other medications
  • The IM dosing of epinephrine
  • The need to understand the different concentrations of epinephrine available and how to avoid medication errors that occur as a result

Clinical Vignette

Report from EMS:

“This patient was recently prescribed Levofloxacin for a presumed pneumonia by his family MD. Approximately one hour after his first dose he developed a diffuse pruritic rash and felt acutely dyspneic. He denies any chest pain, syncope, fever or diaphoresis. He has not had Levofloxacin prior and there is no previous history of this. The highest SBP we could get was 90 by palp. Heart rate has been around 100. We’ve been unable to get an IV. Epi 0.5 IM x 1 has been given.”

Case Summary

A 59-year-old male presents to the ED with anaphylaxis. He has already received a dose of epinephrine by EMS. On arrival, he will be wheezing and hypotensive with angioedema. Learners will be expected to provide repeat dosing of epinephrine as well as to start an epinephrine infusion in order for the patient to improve. They will also be expected to prepare for intubation. To highlight common errors in anaphylaxis treatment, a nurse will delay giving epinephrine unless specifically instructed to give it before other medications. The nurse will also attempt to give the cardiac epinephrine, requiring the team leader to clarify proper dosing. Once an epinephrine infusion has started, the patient’s angioedema and breathing will improve.

Download the case here: Anaphylaxis

Status Epilepticus

This case is written by Dr. Donika Orlich. She is a PGY5 Emergency Medicine resident at McMaster University who also completed a fellowship in simulation and medical education last year.

Why it Matters

This case is an excellent review of the management of status epilepticus and includes 2nd, 3rd, and 4th line agents for treatment. This case also highlights a few unique practice challenges, including:

  • The hemodynamic effects of administering phenytoin too quickly
  • Disclosing medical error to families
  • Special agents to be considered in refractory seizure, such as magnesium sulfate, hypertonic saline, and pyridoxine

Clinical Vignette

A 38 year-old female is brought in by EMS with active seizure. She was last seen normal about 45 minutes ago by her husband, and has been witnessed seizing now for about 20 minutes. She is known to have epilepsy. EMS have 1 line in place, and 5mg IV midazolam was given en route.

Case Summary

A 38 year-old female presents actively seizing with EMS. She will fail to respond to repeat doses of IV benzodiazepines, and will require escalating medial management. Following phenytoin infusion, the patient will become hypotensive (because the phenytoin was given as a “push dose”, which the nurse will mention). The patient will then stop her GTC seizure, but will remain unresponsive with eye deviation. The team should recognize this as subclinical status, and proceed to intubate the patient.   The patient will continue to seize following phenobarbital and propofol infusion. Urgent consults to radiology and ICU should be made to expedite care out of the ED. The team will be expected to debrief the phenytoin medication error and disclose the error to the husband.

Download the case here: Status Epilepticus

ECG for the case found here:

normal-sinus-rhythm

(ECG source: http://i0.wp.com/lifeinthefastlane.com/wp-content/uploads/2011/12/normal-sinus-rhythm.jpg)

Post-intubation CXR for the case found here:

normal-intubation2

(CXR source: https://emcow.files.wordpress.com/2012/11/normal-intubation2.jpg)